[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.108.121. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
From the Food and Drug Administration
April 5, 2000

Risk of Drug Interactions With St John's Wort

Author Affiliations
 

Not Available

Not Available

JAMA. 2000;283(13):1679. doi:10.1001/jama.283.13.1679

The FDA has asked health care professionals to caution patients about the risk of potentially significant interaction between St John's wort (Hypericum perforatum), an herbal product marketed as a dietary supplement, and other drugs, including indinavir, a protease inhibitor (PI) used for HIV infection.

The agency's warning is based on a study conducted by the National Institutes of Health with eight healthy, HIV-negative volunteers. Participants received 800 mg of indinavir administered on an empty stomach every 8 hours for 4 doses, with serial pharmacokinetic sampling before and after the fourth dose. For the next 14 days, volunteers took 300 mg of St John's wort (0.3% hypericin) three times daily with food. On the last day of St John's wort, volunteers again received took 800 mg of indinavir every four hours for a total of 4 doses, with pharmacokinetic sampling before and for 5 hours serially after the fourth dose.

First Page Preview View Large
First page PDF preview
First page PDF preview
×